Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 103, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 13, 2004, 11:02 AM CDT for Carroll County, Illinois. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2004, 11:02 AM CDT (16:02 UTC)
- Expired
- Jul 13, 2004, 12:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Carroll County, IL
The radar
The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 11:02 AM CDT | HAIL 0.88 | Lanark, IL | |
| Jul 13, 11:05 AM CDT | HAIL 0.88 | 2 Se Lanark, IL | |
| Jul 13, 11:37 AM CDT | HAIL 1 | Polo, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 10:55 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 2160 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 131602 SVRDVN ILC015-131700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1101 AM CDT TUE JUL 13 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CARROLL COUNTY IN NORTHWEST ILLINOIS * UNTIL NOON CDT * AT 1054 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR LANARK...OR ABOUT 8 MILES EAST OF MOUNT CARROLL...AND MOVING EAST AT 30 MPH. THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4221 8986 4203 8992 4191 8955 4217 8943 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:33 AM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, Jul 13, 4:33 AM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR LONG TERM PORTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 433 AM CDT TUE JUL 13 2004 .SYNOPSIS...AT THE SURFACE A DIFFUSE TROF EXTENDS FROM A WESTERN ONTARIO LOW INTO WESTERN IOWA. AT 500MB...FLOW IS WNW WITH A VORT MAX OVER NORTH CENTRAL IOWA...ASSOCIATED WITH CONVECTION IN NORTHEAST IOWA. && .SHORT TERM...(TODAY AND TONIGHT) TWO CONCERNS FOR THE NEXT 24 HOURS. THE FIRST IS THE LINGERING SEVERE POTENTIAL EARLY THIS MORNING. THE SECOND IS THE SEVERE POTENTIAL THIS AFTERNOON. THE SHORT-TERM MODELS COULD NOT AGREE ON THE VORT MAX MOVING THRU THIS MORNING...OR WITH A SECOND LARGER VORT MAX MOVING NORTH OF THE AREA THIS AFTERNOON. THE AVN HAS THE BEST HANDLE ON THE FIRST...WHICH SHOULD EXIT THE EAST THIS MORNING...WITH SEVERE POTENTIAL REMAINING THRU 12Z NORTH. THE SECOND...MOVING SOUTH OUT OF CANADA WILL BE STRONGEST THRU MN/WI MIDDAY INTO THE AFTERNOON...BUT WILL PUT AN ARM OF PVA SOUTH INTO OUR FA. CAPES WILL BE QUITE HIGH THIS AFTERNOON...4000 TO 5000...ESPECIALLY EAST...AND LIS WILL BE -10 OR BETTER. AT THE SURFACE THE TROF MOVES THRU DVN BETWEEN 18Z AND 21Z...EARLIER WITH THE AVN/ETA AND LATER WITH THE NGM. STORMS SHOULD FIRE UP EARLY AFTERNOON SOMEWHERE NEAR THE MISSISSIPPI RIVER AND STRENGTHEN AS THEN MOVE EAST IN THE MID AFTERNOON. BY LATE AFTERNOON STORMS SHOULD BE MOVING EAST OF THE FA...AND STILL GAINING STRENGTH. WE ARE UNDER MODERATE RISK TODAY...WITH THE THREAT OF WIND...HAIL...AND TORNADOS...WITH THE BEST CHANCES EAST OF THE MISSISSIPPI...AND EVEN BETTER CHANCES MOVING INTO LOT AND ILX FORECAST AREAS. ...REA... && .LONG TERM...(WEDNESDAY THROUGH MONDAY)...NW FLOW AND SURFACE HIGH OVER NORTHERN PLAINS DOMINATE WED THROUGH FRI WITH TEMPS JUST BELOW CLIMO. GUIDANCE CONTINUES TO POINT TOWARD MORE ACTIVE WEATHER OVER WEEKEND WITH SERIES OF SHORTWAVES IN FLOW MOVING OVER REGION. MAIN CHANGE WAS TO MOVE UP BEGINNING OF THUNDERSTORM CHANCES TO FRIDAY NIGHT. OTHERWISE...VERY FEW CHANGES TO EXTENDED. ...SHEETS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && REA/DLS
Hazardous weather outlook, Jul 13, 5:50 AM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 AM CDT TUE JUL 13 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-140750- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 550 AM CDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING UNTIL 7 AM NORTH OF CLINTON...ALONG AND EAST OF THE MISSISSIPPI RIVER. HAIL WILL BE THE PRIMARY THREAT. A COLD FRONT MOVING ACROSS THE AREA THIS AFTERNOON WILL PRODUCE THE POSSIBILITY OF ADDITIONAL SEVERE WEATHER...AS IT MOVES INTO THE HOT HUMID AIRMASS CURRENTLY IN PLACE. INITIATION IS EXPECTED NEAR THE MISSISSIPPI RIVER IN THE EARLY AFTERNOON...WITH THUNDERSTORMS GAINING STRENGTH...AND POSSIBLY BECOMING SEVERE...AS THEY MOVE EAST INTO ILLINOIS MID AFTERNOON. THEY WILL CONTINUE TO STRENGTHEN AS THEY MOVE EAST OF THE FORECAST AREA LATE AFTERNOON. WINDS GUSTING TO 60 MPH AND HAIL TO ONE INCH WILL BE POSSIBLE. AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY NIGHT THROUGH SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON FOR THE EASTERN HALF OF THE FORECAST AREA. REA/DLS
In the hours before
Special weather statement, Jul 13, 6:29 AM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 629 AM CDT TUE JUL 13 2004 IAZ040-051-052-063-064-067-076>078-131230- BENTON IA-BUCHANAN IA-IOWA IA-JOHNSON IA-KEOKUK IA-LINN IA-LOUISA IA- MUSCATINE IA-WASHINGTON IA- 629 AM CDT TUE JUL 13 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 617 CANCELED... THE WATCH WAS CANCELED AND SEVERE WEATHER IS NO LONGER EXPECTED EARLY THIS MORNING IN THE FOLLOWING COUNTIES... BENTON LINN BUCHANAN LOUISA IOWA MUSCATINE JOHNSON WASHINGTON KEOKUK SHEETS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:24 PM CDT | Tornado Warning | DVN | Bureau | 66 min |
| Jul 13, 1:39 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 66 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.